Alert archive / North Dakota / Tornado Warnings in 2022
Tornado Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Apr 23, 2022, 3:26 PM CDT for LaMoure County, Stutsman County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2022, 3:26 PM CDT (20:26 UTC)
- Expired
- Apr 23, 2022, 4:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties LaMoure County, ND, Stutsman County, ND
The radar
The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 12:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563
WFUS53 KBIS 232026
TORBIS
NDC045-093-232100-
/O.NEW.KBIS.TO.W.0001.220423T2026Z-220423T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
326 PM CDT Sat Apr 23 2022
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Northeastern LaMoure County in southeastern North Dakota...
Southeastern Stutsman County in southeastern North Dakota...
* Until 400 PM CDT.
* At 326 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Marion, or 22 miles northeast of Edgeley, moving
northwest at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Adrian around 335 PM CDT.
Montpelier around 340 PM CDT.
Ypsilanti around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4646 9847 4665 9894 4684 9871 4687 9844
4663 9844 4663 9823 4657 9818
TIME...MOT...LOC 2026Z 129DEG 42KT 4660 9840
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MDJ2 follow-up statements
932
WWUS53 KBIS 232041
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
341 PM CDT Sat Apr 23 2022
NDC045-232050-
/O.CAN.KBIS.TO.W.0001.000000T0000Z-220423T2100Z/
LaMoure ND-
341 PM CDT Sat Apr 23 2022
...THE TORNADO WARNING FOR NORTHEASTERN LAMOURE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for southeastern
North Dakota.
LAT...LON 4663 9844 4663 9874 4672 9886 4684 9871
4687 9844
TIME...MOT...LOC 2040Z 129DEG 42KT 4670 9859
$$
NDC093-232100-
/O.CON.KBIS.TO.W.0001.000000T0000Z-220423T2100Z/
Stutsman ND-
341 PM CDT Sat Apr 23 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
SOUTHEASTERN STUTSMAN COUNTY...
At 340 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Montpelier, or 15 miles south of Jamestown, moving
northwest at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Stutsman County, including the following locations...
Sydney and Millarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4663 9844 4663 9874 4672 9886 4684 9871
4687 9844
TIME...MOT...LOC 2040Z 129DEG 42KT 4670 9859
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MDJ132
WWUS53 KBIS 232051
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
351 PM CDT Sat Apr 23 2022
NDC093-232100-
/O.EXP.KBIS.TO.W.0001.000000T0000Z-220423T2100Z/
Stutsman ND-
351 PM CDT Sat Apr 23 2022
...THE TORNADO WARNING FOR SOUTHEASTERN STUTSMAN COUNTY WILL EXPIRE
AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 700 PM CDT for southeastern
North Dakota.
LAT...LON 4663 9844 4663 9874 4672 9886 4684 9871
4687 9844
TIME...MOT...LOC 2050Z 129DEG 42KT 4676 9870
$$
MDJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Apr 23, 2:55 PM CDT, 31 minutes earlier.
Area forecast discussion, Apr 23, 2:55 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 255 PM CDT Sat Apr 23 2022 .UPDATE... Issued at 255 PM CDT Sat Apr 23 2022 An occluded surface low was centered over north-central South Dakota, with elevated based and non-severe thunderstorms over south central and southeast North Dakota northwest of the warm front. Additional thunderstorms were near the center of the low in South Dakota, where lower level rotation associated with the storms there had triggered a tornado warning issued by ABR. The surface vorticity rich environment will continue to provide a tornado threat this afternoon, especially as the better theta-e environment continues to lift into Dickey and LaMoure. This warm sector environment, characterized by 100-150 J/kg of 0-3km CAPE, will overlap with the abundant vorticity until the warm sector lifts out of the Dickey/LaMoure county areas by this evening. UPDATE Issued at 1235 PM CDT Sat Apr 23 2022 Blizzard conditions are developing in the west and convection is intensifying the central and eastern Dakotas. Will be issuing Tornado Watch shortly for Dickey and Lamoure counties and point eastward. No changes in the Blizzard warnings west. UPDATE Issued at 945 AM CDT Sat Apr 23 2022 Overall, no significant changes to the going forecast. No changes within the current hazards, but we'll discuss that in a minute. We area in a bit of a dry slot over central ND at this time so we did make some minor adjustments to pops, lowering them a bit this morning, then bumping them up again this afternoon. Regarding the current hazards: Based on the 12 UTC Bismarck sounding it does look like the NAM had a little better handle on the temperature profile aloft with warmer temperatures above the colder near surface temperatures. Although surface observations over central ND have been going back and forth between liquid and frozen precipitation, a complete transition may occur a bit later than forecast. This affects mainly the Blizzard warning from Mclean county south through Morton and Grant counties that goes into effect at 18 UTC. We considered pushing the starting time back a bit, but with the large east to west extent of especially Mclean and Morton counties, we will probably see a change over to snow around 18Z or before in western portions of these counties while eastern portions of the counties remain rain or a wintry mix well into the afternoon. Farther west, far western ND has changed over to snow and expect precip here to remain snow with heavy snow and blizzard conditions expanding through the late morning hours. In between the far west and the aforementioned Blizzard segment, we are definitely seeing a wintry mix. Dickinson Airport has been reporting freezing rain for 3 hours. We' have had reports of sleet north of Dickinson around Grassy Butte and webcams from around Grassy Butte and Killdeer south to Dickinson look to be mainly rain or a mix, no change over to snow as of yet. Glenn Ullin was reporting snow but has changed back to rain with a temperature of 32F. The big question is whether or not this lessens the snow totals. Right now we don't think we can be sure yet. The far west will remain within the deformation zone for quite some time yet so there is still plenty of time to accumulate. Possibly the areas a bit farther east would see snow amounts knocked back a little more but hopefully this will become more clear as we go through the late morning and afternoon. Also if there is a reduction in snow, it may come in the form of sleet and freezing rain, and strong winds are a given, so high impacts remain. UPDATE Issued at 642 AM CDT Sat Apr 23 2022 No major forecast changes with this update. Regional radar shows a break in precipitation across south central and southeastern ND this morning, though this is expected to fill in again by this afternoon, likely with some thunderstorms. Across the west, rain is expected to change over to snow in the next couple hours where it hasn't already, which will result in blizzard conditions beginning. Across the north central, rain showers are present now, but a changeover to mixed precipitation and eventually snow is expected as colder air gets pulled in from the north through the day. && .SHORT TERM...(Today through Sunday night) Issued at 356 AM CDT Sat Apr 23 2022 A dynamic and stacked low pressure system will continue to impact the area through the short term. Early this morning, mostly rain and thunderstorms are impacting the area, with areas of a wintry mix of rain, FZRA, and snow across western ND. Thunderstorms moving in from the south have had a difficult time maintaining their strength as they are moving into a colder, more stable airmass over ND. With that said, due to the storms being elevated in nature, small hail will continue to be a threat with the strongest cells. Later this morning, around or shortly after sunrise, precipitation is expected to begin to change over to snow across far western ND. The line of mixed precipitation, including some FZRA, will then slowly move east through the day as colder air tries to move in around the backside of the surface low. Forecast storm total snow appears to have risen ever so slightly across the west, otherwise there are no major changes. The ice accumulation forecast continues to be a tricky one as air temperatures at the surface will be hanging around freezing and ground temperatures appear to be a few degrees warmer; however, the greatest potential for FZRA accumulation still appears to be from the north central stretching down into portions of the southwest. A band of enhanced snowfall appears likely to set up somewhere across western ND later today due to a favorable overlap of q-vector divergence and 850 mb frontogenesis, though at least moderate snowfall is expected regardless of the development of a band and with sustained winds reaching speeds of over 30 kts by this afternoon, widespread blizzard conditions will develop. Across the southeastern portion of the CWA where the primary precipitation type will be rain, a few strong to severe thunderstorms are possible this afternoon within a region of enhanced destabilization within the warm sector. Given the strong shear in place, CAMs indicate the potential for an arc of supercells to develop somewhere along the ND/SD border by 18z which will rapidly move northeastward through the afternoon. The strongest storms will have the potential to produce large hail, severe wind gusts, and possibly even a couple tornadoes. No changes to the current headlines in place are expected. Looking ahead to Sunday afternoon, wind headlines will be needed across the southeastern portion of the CWA that is currently not covered by any hazards once the stronger NW flow arrives to this region. Precipitation rates will be noticeably lower by daybreak on Sunday with precipitation and eventually cloud cover clearing west to east Sunday afternoon and into the evening. .LONG TERM...(Monday through Friday) Issued at 356 AM CDT Sat Apr 23 2022 The long term period begins with a long wave upper level ridge building into the region early next week, resulting in dry weather and a warming trend Monday into Tuesday. Ridge starts to break down mid-week ahead of a mid level wave moving into south central Canada, but still expecting continued dry conditions for Wednesday along with a continued moderation in temperatures. Daytime highs Tue-Thu will be dependent on how our storm system plays out this weekend, specifically regarding the aerial extent of snowfall and how much areas receive. NBM 1D Viewer shows this uncertainty well, with on average a 10 degree spread between the 25th and 75th percentiles. Precipitation chances start to increase Thursday and especially into Thu night as a long wave trough/upper level low develops into the Pacific Northwest/southwestern Canada region, and begins to eject east across the northern Rockies. Our region then looks to be under the influence of this wave through the first half of next weekend. Overall result will be a cooling trend and elevated chances for precipitation Thu night through Fri night. EC/GEFS/Canadian ensembles all in agreement with decent probabilities for measurable QPF for this period. Precip type more uncertain, but ensemble mean thermal profiles do suggest rain or snow, with perhaps a better probability for more snow on the back end of the wave dependent on the degree of CAA. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1235 PM CDT Sat Apr 23 2022 A dynamic low pressure system will impact western and central ND through the TAF period, bringing widespread precipitation, strong winds, and IFR to VLIFR ceilings and/or visibilities. Across the west (KDIK/KXWA), snow will remain the dominant precipitation type early this morning, and in combination with strong winds, blizzard conditions are expected. Across the central (KBIS/KMOT), rain will be the dominant precipitation type through much of the day today with a changeover to snow expected for the second half of the forecast period or this evening. KJMS will see rain and thunderstorms through the period, with the potential for strong to severe storms this afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... Blizzard Warning until 7 PM CDT /6 PM MDT/ Sunday for NDZ001>003- 009>011-017>021-031>034-040>044. Winter Weather Advisory from 7 PM this evening to 7 PM CDT Sunday for NDZ004-005-012-013-022-023-035-036. && UPDATE...AE SHORT TERM...Gale LONG TERM...NH AVIATION...TWH
Hazardous weather outlook, Apr 23, 10:50 AM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1050 AM CDT Sat Apr 23 2022 NDZ001>003-009>011-017>021-031>034-040>044-241600- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams- 1050 AM CDT Sat Apr 23 2022 /950 AM MDT Sat Apr 23 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Blizzard Warning is in effect through Sunday afternoon. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Blizzard Warning is in effect through Sunday afternoon. See www.weather.gov/bis for additional information. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts to the National Weather Service via social media or by calling 1-800-247-0212. NDZ004-005-012-013-022-023-035-036-241600- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Burleigh-Kidder- 1050 AM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible today, though severe weather is not expected. A Winter Weather Advisory is in effect this evening through Sunday afternoon. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect this evening through Sunday afternoon. See www.weather.gov/bis for additional information. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts to the National Weather Service via social media or by calling 1-800-247-0212. NDZ025-037-045>048-050-051-241600- Foster-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1050 AM CDT Sat Apr 23 2022 /950 AM MDT Sat Apr 23 2022/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight A strong low pressure system will impact the area through Sunday, bringing periods of heavy rain, strong winds, light snow, patchy blowing snow, and a chance of thunderstorms. A few thunderstorms today could be strong to severe with large hail, damaging wind gusts, and possibly a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong low pressure system will continue to impact the area on Sunday, bringing periods of heavy rain, strong winds, snow, and patchy blowing snow. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service via social media or by calling 1-800-247-0212.
In the hours before
Local storm report, Apr 23, 1:11 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
111 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN GLEN ULLIN 46.82N 101.83W
04/23/2022 M1.56 INCH MORTON ND PUBLIC
SO FAR TODAY.
&&
RKLocal storm report, Apr 23, 1:26 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
126 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 10 SW NEW ENGLAND 46.44N 103.02W
04/23/2022 E1.54 INCH SLOPE ND PUBLIC
FACEBOOK POST.
&&
RKSpecial weather statement, Apr 23, 1:51 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
151 PM CDT Sat Apr 23 2022
NDZ036-037-047-048-231915-
La Moure ND-Kidder ND-Logan ND-Stutsman ND-
151 PM CDT Sat Apr 23 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LAMOURE,
SOUTHEASTERN KIDDER, LOGAN AND SOUTHERN STUTSMAN COUNTIES THROUGH
215 PM CDT...
At 150 PM CDT, a strong thunderstorm was located 5 miles northeast of
Edgeley, moving north at 50 mph.
HAZARD...Wind gusts to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Adrian around 205 PM CDT.
Other locations in the path of this storm include Montpelier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CDT for southeastern
North Dakota.
&&
LAT...LON 4629 9956 4684 9995 4685 9847 4679 9844
4663 9844 4663 9835 4628 9815
TIME...MOT...LOC 1850Z 163DEG 42KT 4640 9861
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MDJLocal storm report, Apr 23, 2:03 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
203 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL EDGELEY 46.36N 98.72W
04/23/2022 M0.88 INCH LAMOURE ND TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA TO NICKEL SIZE
HAIL.
&&
JOHNSONLocal storm report, Apr 23, 2:31 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FREEZING RAIN STANLEY 48.32N 102.39W
04/23/2022 E0.25 INCH MOUNTRAIL ND PUBLIC
TREE LIMBS DOWN. FACEBOOK POST.
&&
RKLocal storm report, Apr 23, 2:38 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FREEZING RAIN PLAZA 48.03N 101.96W
04/23/2022 M0.18 INCH MOUNTRAIL ND PUBLIC
LARGE TREE LIMBS DOWN. MEASURED ABOUT .18
INCH OF ICE. FACEBOOK POST.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 9:30 PM CDT | Special Weather Statement | BIS | McIntosh | 30 min |
| Apr 22, 10:00 PM CDT | Special Weather Statement | BIS | Dickey, LaMoure | 30 min |
| Apr 23, 2:13 AM CDT | Special Weather Statement | BIS | Emmons | 32 min |
| Apr 23, 1:32 PM CDT | Areal Flood Advisory | BIS | Dickey, Emmons, LaMoure, Logan, McIntosh | 16 hr |
| Apr 23, 1:51 PM CDT | Special Weather Statement | BIS | LaMoure, Logan | 24 min |
| Apr 23, 3:39 PM CDT | Wind Advisory | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 27 hr |
Nearby
Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.